You are a new graduate nurse working in a general surgical ward on an evening shift. It is 16oohrs and you receive a new admission from the Emergency Department. Ms. Vera Wong is a 24 year old female who has been admitted with a 12 hour history oflower abdominal pain, increasing in intensit over the last 4 hours in the right lliac fossa (RIF). She has no relevant medical history although she is obese weighing 145kg and is 168cm tall.
She was reviewed by the surgical team in the Emergency Department and a provisional diagnosis of
acute appendicitis was given. She is also to be reviewed by the surgical registrar on the ward later in
the evening for possible surgery if her symptoms persist. Ms. Wong is currently Nil by Mouth and has
a McGill pain score of7/10. You review her medication chart and note the following PRN medications:
Morphine 1oomg lMl q4h, Metoclopramide 1omg lMl q8h and Paracetamol 1gm PO q6h.
You introduce yourself to Ms. Wong and she informs you that she is in significant pain and requests
pain relief. You inform Ms. Wong that you will administer a Morphine injection for her pain.
You ask a fellow Registered Nurse to check out the Morphine which is supplied in the following ampoule
strengths: 1omg/1ml and 3omg/1ml.
You check out 3x 3omg ampoules and 1x 1omg ampoule whilst
correctly completing the S8 register. You prepare the injection using a sterile
technique along with
Metoclopramide1omg. You administerthe medication lMl to Ms. Wong.
It is now 18oohrs and you are undertaking your
medication and observation round, when you get to
Ms. Wong, you find herto be unrousable with a respiratory rate of6. You immediately
Rapid Response Team. When the Team arrives they undertake a primary survey and assess the
patient notes. You inform them of
the medication you have administered. The team administers
Naloxone Hydrochloride 12ooug l/. Ms. Wong’s level of consciousness and
respiratory rate improve.
The surgical registrar attends the MET call also and states he accidentally wrote 1oomg instead of
Case Study Questions
01. This case study illustrates a medication errorwhere the wrong dose was prescribed and
administered. In 500 words, state howthis adverse event could have been prevented. You should
systematically work through the six rights
and discuss what strategies you would employ to
ensure you administerthe right dose.
02. In 250 words, identify and discuss the relevant
Australian Nursing and Midwifery Accreditation
Council (ANMC) competency standards that are breached in this case.
03. As a Registered
Nurse, prior to administering any medication, what key information related to the
pharmacology of the medication should you have a
comprehensive knowledge of? (250 words)
04. The following morning you are on a day shift, the Nurse Unit Manager asks you into the office.
She informs you that the adverse drug administration has been logged on the hospital incident
management system (IMS) and that you are
required to write a report and also be interviewed by
the RCA (Route Cause Analysis) team. You are feeling very apprehensive about writing
report and meeting the RCAteam regarding this incident. In 250 words, what are the main points
you will cover in the report? What
resources or support services can you identify to assist you in